Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Resolutions of monomial ideals and
cohomology over exterior algebras


Authors: Annetta Aramova, Luchezar L. Avramov and Jürgen Herzog
Journal: Trans. Amer. Math. Soc. 352 (2000), 579-594
MSC (1991): Primary 13D02, 13D40, 16E10, 52B20
DOI: https://doi.org/10.1090/S0002-9947-99-02298-9
Published electronically: July 1, 1999
MathSciNet review: 1603874
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper studies the homology of finite modules over the exterior algebra $E$ of a vector space $V$. To such a module $M$ we associate an algebraic set $V_E(M)\subseteq V$, consisting of those $v\in V$ that have a non-minimal annihilator in $M$. A cohomological description of its defining ideal leads, among other things, to complementary expressions for its dimension, linked by a `depth formula'. Explicit results are obtained for $M=E/J$, when $J$ is generated by products of elements of a basis $e_1,\dots,e_n$ of $V$. A (infinite) minimal free resolution of $E/J$ is constructed from a (finite) minimal resolution of $S/I$, where $I$ is the squarefree monomial ideal generated by `the same' products of the variables in the polynomial ring $S=K[x_1,\dots,x_n]$. It is proved that $V_E(E/J)$ is the union of the coordinate subspaces of $V$, spanned by subsets of $\{\,e_1,\dots,e_n\,\}$ determined by the Betti numbers of $S/I$ over $S$.


References [Enhancements On Off] (What's this?)

  • 1. A. Aramova and J. Herzog, Koszul cycles and Eliahou-Kervaire type resolutions, J. Algebra 181 (1996), 347-370. MR 97c:13009
  • 2. A. Aramova, J. Herzog, and T. Hibi, Squarefree lexsegment ideals, Math. Z. 228 (1998), 353-378. CMP 98:14
  • 3. A. Aramova, J. Herzog, and T. Hibi, Gotzmann theorems for exterior algebras and combinatorics, J. Algebra 191 (1997), 174-211. MR 98c:13025
  • 4. L. L. Avramov, Modules of finite virtual projective dimension, Invent. Math. 96 (1989), 71-101. MR 90g:13027
  • 5. D. Benson, Representations and cohomology. II, Cambridge Stud. Adv. Math. 32, Univ. Press, Cambridge, 1991. MR 93g:20099
  • 6. N. Bourbaki, Algèbre, X. Algèbre homologique, Masson, Paris, 1980.
  • 7. J. F. Carlson, Varieties and the cohomology ring of a module, J. Algebra 85 (1983), 104-143. MR 85a:20004
  • 8. H. Cartan, Algèbres d'Eilenberg-MacLane, Exposés 2 à 11, Sém. H. Cartan, Éc. Normale Sup. (1954-1955), Secrétariat Math., Paris, 1956; {\OE}vres, vol. III, Springer, Berlin, 1979; pp. 1309-1394.
  • 9. D. Eisenbud, Commutative algebra, with a view towards algebraic geometry, Graduate Texts Math. 150, Springer, Berlin, 1995. MR 97a:13001
  • 10. S. Eliahou and M. Kervaire, Minimal resolutions of some monomial ideals, J. Algebra 129 (1990), 1-25. MR 91b:13019
  • 11. G. Gotzmann, Eine Bedingung für die Flachheit und das Hilbertpolynom eines graduierten Ringes, Math. Z. 158 (1978), 61-70. MR 58:641
  • 12. M. Hochster, Cohen-Macaulay rings, combinatorics, and simplicial complexes, Ring Theory, II (B. R. McDonald and R. Morris, Eds.), Lect. Notes Pure Appl. Math. 26, M. Dekker, New York, 1977; pp. 171-223. MR 56:376
  • 13. S. Mac Lane, Homology, Grundlehren Math. Wiss. 114, Springer, Berlin, 1967. MR 50:2285
  • 14. D. Quillen, The spectrum of an equivariant cohomology ring I; II, Ann. of Math. (2) 94 (1971), 549-572; 573-602. MR 45:7743
  • 15. D. Taylor, Ideals generated by monomials in an $R$-sequence, Ph. D. Thesis, University of Chicago, Chicago, 1966.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 13D02, 13D40, 16E10, 52B20

Retrieve articles in all journals with MSC (1991): 13D02, 13D40, 16E10, 52B20


Additional Information

Annetta Aramova
Affiliation: Institute of Mathematics, Bulgarian Academy of Sciences Sofia 1113, Bulgaria
Email: algebra@bgearn.acad.bg

Jürgen Herzog
Affiliation: FB 6 Mathematik und Informatik, Universität-GHS-Essen Postfach 103764, Essen 45117, Germany
Email: mat300@uni-essen.de

DOI: https://doi.org/10.1090/S0002-9947-99-02298-9
Received by editor(s): September 30, 1997
Published electronically: July 1, 1999
Additional Notes: Work on this paper started while the first and second author visited the third author; the hospitality of the University of Essen is gratefully acknowledged
The second author was partially supported by a grant from the National Science Foundation
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society